Illinois, 2018Heavy Snow in Illinois, March 23 to 24, 2018
March 23 to 24, 2018 · NWS DVN · 7 events in 7 counties and zones
An early spring snow storm occurred from the evening of March 23rd into the evening of March 24th. This system brought heavy wet snow to much of northwest Illinois.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early spring snow storm occurred from the evening of March 23rd into the evening of March 24th. This system brought heavy wet snow to much of northwest Illinois. A very sharp cutoff of snowfall was seen with this system. Snowfall totals between 2 and 8 inches were common, with the heaviest snow of 6 to a nearly 14 inches falling in a 30 mile wide line from LeClaire IA, to Anamosa, to East Of Princeton, IL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 23, 5:52 PM CST, 5 hours 8 minutes earlier.
Area forecast discussion, Mar 23, 5:52 PM CST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
652 PM CDT Fri Mar 23 2018
...00z AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 PM CDT Fri Mar 23 2018
The latest MSAS analysis was indicating this weekend's developing
storm system rolling east into far northwestern KS ATTM, with
pressure fall pattern suggesting a path in between the further south
12z ECMWF and the 12z GFS through Sat morning. But if it deviates,
it may look to go closer to the Euro looking at latest trends. Will
fine tune tonight's/Sat winter headlines, and quick look at another
decent precip maker for Monday into Tuesday.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Mar 23 2018
Tonight into Saturday...ensemble trends in handling both the LLVL
and up the mid level low has trended a bit south with the 12z runs,
making for some concern for a quicker switch over to both incoming
and developing precip shields along and north of I80 later this
evening, and a bit further jog in eventual higher snowfall storm
total amounts from tonight and especially Saturday. Ongoing
headlines generally on target, but will make adjustments further
south in upgrading the southern advisory counties to a warning(they
may have quite a snow gradient from south to north with more
widespread warning criteria in the north). Will expand the advisory
a tier south as well west of the MS RVR. Will push back start time
to 03z with latest thinking for all headline groups, but that may be
a bit early for the southwest couple tiers of warning/advisory
counties. Strong forcing/high omegas embedded in increasing
saturation vertical profiles with PWAT feeds reaching 1 inch or more
by late tonight into Saturday. See one round of enhanced snow
accumulation along a general swath of more organized lift from near
Independence IA, southeastward to north of Davenport/Clinton IA, and
to Princeton IL late tonight after midnight to after sunrise Sat
morning...highest snow accums for 6 hours during this window from
Dubuque on along westward and southwest of the Hwy 20 corridor
including Monticello and Vinton IA. The other prime forcing wing
pushing east along the I-80 corridor ahead of the main mid level
wave from mid Sat morning into early afternoon.
A complex scenario with low confidence still, where enhanced F-gen
bands set up, and convergent H85 MB jet axis swaths take place late
tonight into Sat morning. Because of this, will have a rather broad
winter storm warning coverage area, but expect quite a bit of storm
total snow variances in the headlines, especially taking into
account bouts of winter mix transition precip of sleet, rain-snow
mix, brief bouts if freezing rain, and mild ground/pavement temps
eating away at true snowfall amounts. The heavy wet snow will
sublimate and compact as well. extended periods of sleet along the
I80 corridor just before dawn to after sunrise may also take away
from higher snow amounts in these areas, but hen expect a dynamical
cooling column to all wet snow again by mid morning, with robust
positive omegas reaching into the dendritic growth zone for 1-2 inch
snowfall rates at times. Some elevated instability bleeding in from
the south may even foster a few bouts of thundersnow on southern
flank of snow band/bands after midnight into early Sat morning...
making for localized snow amount enhancements. Taking into account
many variables that come with a system of this magnitude this time
of year, in general will go with snowfall amounts of 7-10 inches
along and north of a line from Williamsburg IA, to the Quad cities,
and east of Kewanee-Princeton IL areas by late Sat afternoon.
Localized higher amounts of a foot or more possible especially
northwest of Cedar Rapids to south of Dubuque...possibly to Clinton.
But again hard to pinpoint these kind of details until we see where
the actual heavy bands set up late tonight into Saturday.
Expect a rather sharp gradient to a tier or two of counties south of
I80, where rain may occur longer or longer transition mixed precip
occurs. The south may get its snow accums not until midday Sat or
into the afternoon if it stays cool aloft dynamically long enough.
Otherwise, the southern third of the CWA to get anywhere from 0.50
of an inch of rain, to 1.5 inches before it turns to a wet snow-rain
mix or all wet snow later Sat. But will also be fighting diurnal
processes at this time for much of any snow accumulation in the
south.
Back to tonight, instability plume of mid layer 200-400+ MUCAPES may
foster at least some isolated embedded thunder south of I80 mainly
from after Midnight into early Sat morning. Profiles may support at
least small hail wiht these cells, which may be hard to discern from
sleet. The rainfall may produce minor rises on some area rivers and
streams, but currently they are down in levels with a dry-unfrozen
ground surrounding them which may limit higher run-off potential.
..12..
.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Mar 23 2018
The highlights of the long term forecast period include a return to
southwest flow and precipitation chances Monday into Tuesday, along
with a warming trend early next week.
Saturday evening, expect some lingering rain/snow in the far south.
Have adjusted overnight lows down across the snow cover, especially
in the north. Sunday will be chilly and dry with highs in the upper
30s/low 40s.
Monday/Tuesday: Expect broad southwest flow aloft with a frontal
boundary slowing making its way through the region. Cannot rule out
some light wintry mix Monday morning, but precipitation type is
expected to be predominately rain. Isolated thunderstorms are a good
bet, although overall parameters do not appear favorable for severe
storms. Tuesday is expected to be the warmest day of the week, with
highs from the upper 40s northwest, to around 60 degrees in the
south.
Wednesday through Friday: Expect near normal temperatures with
relatively low chances of additional precipitation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 638 PM CDT Fri Mar 23 2018
Conditions to deteriorate to widespread MVFR/IFR with areas of
LIFR/VLIFR at times later tonight through Saturday as a storm
system passes through the region bringing a variety of
precipitation. Light rain/sprinkles will initially be found at CID
and BRL at the start of the TAF cycle, with some sleet possibly
mixing in at times. This rain will gradually shift east but
running into drier air and expected to see eventually transition
to a wintry mix then all snow with cooling through evaporation and
increased lift at CID/DBQ/MLI by late evening through 06z. Snow
heavy at times is then expected at CID/DBQ/MLI through 18z
Saturday before tapering off gradually. Significant accumulations
are likely. Conditions at these sites will be LIFR/VLIFR at times
due to heavy snow rate combined with strong easterly winds
gusting around 30-35 kts. Meanwhile at BRL, mainly rain is
expected tonight which will likely become heavier overnight and
be accompanied by potential for a few rumbles of thunder. On
Saturday morning by mid to late morning expect precipitation at
BRL to change to a wintry mix to snow with top down cooling as
the upper system passes. Snow is likely then for Saturday PM with
some accumulations. E/SE winds are shown to ramp up to around
50-55 kts around 2kft agl overnight and Saturday AM, and as result
have added mention of LLWS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning from 10 PM this evening to 7 PM CDT
Saturday for Benton-Buchanan-Cedar-Clinton-Delaware-Dubuque-
Iowa-Jackson-Johnson-Jones-Linn-Muscatine-Scott.
Winter Weather Advisory from 10 PM this evening to 7 PM CDT
Saturday for Keokuk-Louisa-Washington.
IL...Winter Storm Warning from 10 PM this evening to 7 PM CDT
Saturday for Bureau-Carroll-Henry IL-Jo Daviess-Putnam-Rock
Island-Whiteside.
Winter Weather Advisory from 10 PM this evening to 7 PM CDT
Saturday for Mercer-Stephenson.
MO...NONE.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP Kinney
AVIATION...McClureHazardous weather outlook, Mar 23, 3:52 PM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
452 PM CDT Fri Mar 23 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
452 PM CDT Fri Mar 23 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
A winter storm warning remains in effect from late evening through
Saturday afternoon over most areas along and north of Interstate
80. Rain moving into the area will mix with and change to a heavy
wet snow along and north of Highway 30 after 10 PM CDT, and spread
southward into Saturday morning. A mix of rain, sleet, and snow
may develop along the Interstate 80 corridor for a period after
midnight, before transitioning back to snow later Saturday
morning. There may be some sleet accumulations in these
transition areas adding to the slickness. Hazardous travel
conditions are expected to increase by late tonight and into early
Saturday morning. The heavy wet snow will combine with strong
east winds gusting up to 35 MPH late tonight and early Saturday
morning to produce sharply reduced visibilties, and may result in
sporadic power outages from downed tree branches.
Embedded non-severe thunderstorms are possible along and mainly south
of I-80 late tonight. These storms may produce small hail and some
cloud to ground lightning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Snow, heavy at times, will continue Saturday before diminishing
in the afternoon. Widespread snowfall amounts of 4 to 8 inches
amounts are expected in the warning area, with localized amounts
of 8 to 12 inches possible. Lesser amounts of 2 to 5 inches of
snowfall, along with some sleet accumulations will occur from
Sigourney Iowa, eastward to Aledo in west central Illinois where a
Winter Weather Advisory is in effect from late this evening
through Saturday afternoon.
Sunday night. Light mixed precipitation may develop that will quickly
change to all rain as temperatures rise well above freezing by Monday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. Any
reports of snowfall amounts over an inch and hazardous travel
conditions would be appreciated.
12
Heavy Snow, Jo Daviess
- When
- March 23, 11:00 PM CST to March 24, 9:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Multiple reports of about 0.5 to 4 inches of snow were reported across the county ranging from nearly 4 inches in the far south around Hanover, IL to less than a half inch near the Wisconsin State line.
Heavy Snow, Whiteside
- When
- March 23, 11:00 PM CST to March 24, 9:00 PM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Multiple reports of 1 to 8 inches of snow were reported across the county ranging from near 1 inch north of Sterling to about to about 8 inches around Fulton IL.
Heavy Snow, Henry
- When
- March 23, 11:00 PM CST to March 24, 7:00 PM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Multiple reports of 5 to 9 inches of snow were reported across the county ranging from near 5 inches in the far southeast to 9 inches near Coal Valley with 7 inches along the Interstate 80 corridor.
Heavy Snow, Rock Island
- When
- March 23, 11:00 PM CST to March 24, 7:00 PM CST
- Where
- Rock Island forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Multiple reports of 5 to over 9 inches of snow were reported across the county ranging from near 5 inches in the far south around Buffalo Prairie to 9.6 inches near the Quad Cities Airport.
Heavy Snow, Carroll
- When
- March 24, 2:00 AM CST to 9:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Multiple reports of a trace to 9 inches of snow were reported across the county ranging from near 4 inches in the far south to about 6 inches around Thomson IL.
Heavy Snow, Bureau
- When
- March 24, 8:00 AM CST to 7:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Multiple reports of less than 3 to nearly 7 inches of snow were reported across the county ranging from less than 3 inches in the far northeast around La Moille Illinois to almost 7 inches around Neponset Illinois.
Heavy Snow, Putnam
- When
- March 24, 8:00 AM CST to 7:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Reports of 4 to 7 inches of snow were reported across the county with 7 inches at Hennepin Illinois.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, March 23, 2018$150,000 · 1.75 in hail · 6 events
- Heavy Snow in Illinois, March 23 to 24, 2018$60,000 · 8 events
- Winter Storm in Iowa, March 23 to 24, 201824 events
- Heavy Snow in North Dakota, March 23, 201813 events
- Heavy Snow in Iowa, March 23 to 24, 201813 events
- Winter Storm in Minnesota, March 23 to 24, 201813 events
- Heavy Snow in Washington, March 23 to 24, 201813 events
- Hail and Damaging Wind in Kansas, March 23, 20181.75 in hail · 12 events
- Wildfire in Texas, March 23 to 24, 20181 injured · 1 event
- Wildfire in Texas, March 23, 20181 injured · 1 event
- Heavy Snow in South Dakota, March 23 to 24, 20186 events
- Heavy Snow in Iowa, March 23 to 24, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745337, 745345, 745349, 745359, 745343, 745355, 745358.